Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 84, NWS Twin Cities, MN

July 5, 2019Sibley County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 5, 2019, 5:13 PM CDT for Sibley County, Minnesota. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2019, 5:13 PM CDT (22:13 UTC)
Expired
Jul 5, 2019, 6:00 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
50.0 mph

County Sibley County, MN

The radar

The Minneapolis radar (KMPX), 44 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:25 PM CDTTSTM WND DMGArlington, MNROOF BLOWN OFF BUSINESS. POSSIBLE TORNADO. TIME ESTIMATED.
Jul 5, 5:30 PM CDTHAIL 1.52 N Arlington, MN
Jul 5, 5:37 PM CDTTORNADO4 Ese Arlington, MNSPOTTER REPORTS BRIEF TOUCHDOWN FOR 30 SECONDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WUUS53 KMPX 052213
SVRMPX
MNC143-052300-
/O.NEW.KMPX.SV.W.0084.190705T2213Z-190705T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
513 PM CDT Fri Jul 5 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Eastern Sibley County in central Minnesota...

* Until 600 PM CDT.

* At 512 PM CDT, a severe thunderstorm was located near Arlington, or
  19 miles southeast of Hutchinson, moving east at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Arlington, Green Isle and New Rome. 

LAT...LON 4459 9424 4472 9416 4471 9389 4468 9389
      4468 9385 4449 9394
TIME...MOT...LOC 2212Z 289DEG 17KT 4465 9415 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

JLT
3 follow-up statements
106 
WWUS53 KMPX 052219
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
519 PM CDT Fri Jul 5 2019

MNC143-052300-
/O.CON.KMPX.SV.W.0084.000000T0000Z-190705T2300Z/
Sibley MN-
519 PM CDT Fri Jul 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN SIBLEY COUNTY...

At 518 PM CDT, a severe thunderstorm was located over Arlington, or
21 miles southeast of Hutchinson, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Arlington, Green Isle and New Rome. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.

&&

LAT...LON 4459 9424 4472 9416 4471 9389 4468 9389
      4468 9385 4449 9394
TIME...MOT...LOC 2218Z 289DEG 17KT 4464 9411 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

JLT
095 
WWUS53 KMPX 052225
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
525 PM CDT Fri Jul 5 2019

MNC143-052300-
/O.CON.KMPX.SV.W.0084.000000T0000Z-190705T2300Z/
Sibley MN-
525 PM CDT Fri Jul 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN SIBLEY COUNTY...

At 524 PM CDT, a severe thunderstorm was located over Arlington, or
23 miles southeast of Hutchinson, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Arlington, Green Isle and New Rome. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.

&&

LAT...LON 4459 9424 4472 9416 4471 9389 4468 9389
      4468 9385 4449 9394
TIME...MOT...LOC 2224Z 289DEG 17KT 4463 9407 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

JLT
316 
WWUS53 KMPX 052230
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
530 PM CDT Fri Jul 5 2019

MNC143-052300-
/O.CON.KMPX.SV.W.0084.000000T0000Z-190705T2300Z/
Sibley MN-
530 PM CDT Fri Jul 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN SIBLEY COUNTY...

At 530 PM CDT, a severe thunderstorm was located over Arlington, or
24 miles southeast of Hutchinson, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Arlington, Green Isle and New Rome. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.

&&

LAT...LON 4457 9417 4471 9408 4471 9389 4468 9389
      4468 9385 4449 9394
TIME...MOT...LOC 2230Z 289DEG 17KT 4462 9404 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:57 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 5, 2:57 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
257 PM CDT Fri Jul 5 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 257 PM CDT Fri Jul 5 2019

A very slow MCV over western Minnesota has been struggling to
make much eastward progress after the mid morning hours.
Widespread showers associated with it have been keeping western
MN wet for most of the day. The heaviest cores are nearest the low
center, where rainfall rates of a 1/2 to 1 inch/hr are occurring.
The showers will expand eastward slowly late this afternoon.
Cloud tops warmed and some decrease in the overcast late this
morning led to a fair amount of sun today across southern MN and
western WI. Therefore, we should see some cells build into
thunderstorms during the next couple hours. Given the slow
movement of the system as a whole, the cores aren't expected to
move much and if rainfall rates continue to increase with
strengthening convection then flash flooding will become a
concern. The area most at risk for this is currently developing
just south of Willmar, but should expand eastward to the Twin
Cities metro by this evening. Eventually the MCV will weaken this
evening and the loss of daytime instability should allow precip to
gradually weaken after sunset as it heads into WI. PoPs trend
downward after about 8 PM and most of the precip will be done by
midnight.

The forecast for Saturday still remains a bit uncertain with
regard to precip potential. For the last several days, guidance
has not handled these MCVs well at all and there will be another
one approaching from the west for Saturday. This MCV is currently
over southeastern MT. The overall consensus still appears to be a
gradual shearing of this feature for the next 24 hours. With high
pressure building to the north and a bit drier air in place, the
hand is tilted more toward a drier forecast than what has
transpired today. Couldn't remove PoPs tomorrow, but didn't have
much evidence to increase them either. Therefore, maintained a low
chance PoP, mostly across southern MN.

.LONG TERM...(Sunday through Friday)
Issued at 257 PM CDT Fri Jul 5 2019

Confidence in the extended period remains medium based on the mean
flow aloft from the models which provided a good scenario on the
best chance of precipitation Tuesday, and Tuesday night. Models have
some timing differences and strength of the short wave moving out of
the Rockies and into the Northern Plains, and Upper Midwest Tuesday,
and into Wednesday. Overall, fairly well wind shear, instability,
and moisture availability indicates a good swath of thunderstorms
will occur sometime Tuesday, and Tuesday night. However, any severe
weather is dependent on timing.

For Sunday, and Monday, an upper ridge will build across the region.
However, at the surface, return flow develops and may allow for
isolated storms during the typical afternoon/early evening time
frame where localized surface moisture convergence is noted.

After the main short wave moves across the region Wednesday, a
couple of days of mostly dry conditions should prevail. Models also
support an upper ridge building across the Rockies which will lead
to some concerns on ridge riders by the end of the extended period.
Overall, temperatures will be near normal for mid July with highs in
the 70s/80s, and lows in the 60s, to near 70.|

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 102 PM CDT Fri Jul 5 2019

The MCV over western MN seems to have stalled while much of the
precip to the south and east of the circulation has dissipated.
Cloud tops have warmed this morning and scattering of the overcast
will result in building instability to the east of the MCV this
afternoon. Additional showers and thunderstorms will likely
develop along the east and northern quadrants of the circulation
during the next few hours. The highest concentration appears will
set up from Willmar to the Twin Cities before waning again this
evening over WI.

KMSP...Timing has been delayed a bit from the last TAF, with
storms likely in the vicinity by 21Z. On and off thunderstorms
expected during the evening hours, gradually ending by 02Z as the
circulation passes to the east.

/OUTLOOK FOR KMSP/
Sat...VFR. Slight chc MVFR/-TSRA. Wind NE 5kt.
Sun...VFR. Wind SE 5kt.
Mon...VFR. Winds S 5kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...JLT
AVIATION...BORGHOFF
Hazardous weather outlook, Jul 5, 12:45 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1245 PM CDT Fri Jul 5 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1245 PM CDT Fri Jul 5 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible today into this evening.
The severe weather threat is low, but small hail, gusty winds, and
locally heavy rainfall are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of thunderstorms are expected through Thursday. The
highest chances are currently Saturday, and again Tuesday and
Wednesday. The potential for severe weather is low at this time,
but heavy rainfall will be a continued threat.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

In the hours before

Special weather statement, Jul 5, 1:09 PM CDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
109 PM CDT Fri Jul 5 2019

MNC073-173-051915-
Lac qui Parle-Yellow Medicine-
109 PM CDT Fri Jul 5 2019

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Heavy rain will cause minor flooding in the following counties...

Lac qui Parle...Yellow Medicine...

* Until 215 PM CDT.

* At 109 PM CDT, Doppler radar indicated heavy rain that will cause
  urban and small stream flooding in the area.

* Some locations that will experience flooding include...
  Clarkfield, Boyd, Spring Creek, Hazel Run and Spellman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4464 9569 4463 9596 4489 9607 4489 9570

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:09 PM CDTSpecial Weather StatementMPXYellow Medicine66 min
Jul 5, 4:23 PM CDTTornado WarningMPXRedwood, Renville26 min
Jul 5, 4:37 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley38 min
Jul 5, 5:39 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Scott, Sibley51 min
Jul 5, 5:45 PM CDTTornado WarningMPXScott, Sibley30 min
Jul 5, 6:01 PM CDTTornado WarningMPXLe Sueur29 min
Jul 5, 6:30 PM CDTSpecial Weather StatementMPXLe Sueur45 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.